daisy Posted April 19, 2009 Share Posted April 19, 2009 I bolded the important parts for people who don't want to read. I like how I could have basically written this post in just a few sentences, but instead wrote a bazillion paragraphs. I know some of you have read my recent posts. If you haven't, here's a brief (haha like anything I write is brief) summary: I've been REALLY depressed, and went on Pristiq which I thought gave me rapid-cycling hypomania... but now that I am looking back over the past month, it looks like I've dealt with mixed states, and it was beginning to send me into mania by the time I finally went to my pdoc. After I got off Pristiq and was off it for 2 days, I woke up unable to remember if I had even slept or eaten in the 2-3 days leading up to my pdoc appointment. I do have some interesting, lengthy, and confusing rants in my journal, though. (Even my post here after my pdoc appointment on Thursday is a little off, but it's nothing like the rants in my journal. The best journal rant was about how I was going to write my own memoir -- at the age of 23.) I honestly believe if I had stayed on it longer that I would have begun having psychotic symptoms. My mind is so much more clear now that I'm off of it. I was NOT myself for the past month... it's very scary to even think about. I have NOT been diagnosed with Bipolar, and seem to only show clear symptoms on anti-depressants. SSRIs have given me mood swings, but NOTHING like this. Pristiq is the only SNRI I've tried, so I'm going to assume that all SNRIs are bad for me, at least for the time being. This was the only time that I think I was beginning to deal with mania or mixed states as opposed to just hypomania. I don't believe I suffer from Bipolar disorder unless it's induced by anti-depressants, but that is still an issue I need to discuss with my pdoc. From what I've read, I show mostly the "soft" symptoms of bipolar, so I do need to keep in mind that it may be a possibility when I think of treatment options. (Example -- no more SNRIs which make me go crazy!) I talk a lot. That's the briefest summary I can give! When I went to the pdoc on Thursday, he took me off of the Pristiq and upped my Wellbutrin from 300 mg to 450 mg. Wellbutrin has always helped my depression immensely, but has never been able to completely get me out of it. I'm hoping 450 mg will help. Though he wanted me to taper from the Pristiq, I stopped taking it cold turkey because I just want it OUT OF MY BODY. (I know. Bad idea. I should follow pdoc's orders. But I've NEVER had a problem getting off medications -- not even Effexor or Paxil, though I was on them for short periods of time. No withdrawal symptoms here, either. He also gave me Prozac to help with the withdrawals, but I luckily haven't had to take it.) I am feeling SO much better, but I am, of course, still dealing with pretty bad depression. I go back on April 30 and he will be putting me on Lamictal. I requested it because I've heard so many good things about its antidepressant qualities and I figured that if I actually do end up finding that I have some flavor of bipolarity, it would also benefit that. He agreed that Lamictal seemed like a really good option for me, and he was actually going to bring it up himself if I hadn't done it first. Lamictal definitely seems like it's the right drug for me right now, even though I'm concerned about how long it will take to affect my depression. I wish I could do something that would be faster-acting, but I'm not sure if there are any options I have. I looked at Abilify as an add-on for depression, but I guess I would rather take Lamictal, which sounds like a better drug for me, than try something that would possibly help me quickly, but doesn't really sound like the right drug for me overall. Which is more important -- fast-acting or long-term? I honestly can't decide right now, since the present seems so bleak. I guess what I'm mostly scared about is the fact that I feel I'm running out of options. What if the Lamictal and Wellbutrin don't work? While I may be willing to give SSRIs another shot if I must once I'm on Lamictal, I do not want to go on them without some sort of mood stabilization. (I figure that if ACTUAL bipolar people can take SSRIs while on mood stabilizers, then I would probably be okay as well. But they aren't an option right now.) And other mood stabilizers don't seem right for me, since most of them are to help with mania, which I don't have. Neither my doctor nor I want to resort to MAOIs or TCAs, though I would take them if I had to. I thought about Remeron, but because I have such poor body image, I don't think it's the best idea. (I get incredibly depressed when I gain weight and refuse to leave the house, which makes me MORE depressed, and so on. This is something I am trying to work on, but my dumbass tdoc didn't seem to think this was a big issue... hence why I'm finding a new one.) My pdoc and I have talked about ECT if we have to. I told him I would rather do that before MAOIs or any drug that would make me gain weight, and he surprisingly agreed with me. Of course... that's a last resort. What do I do if this doesn't work? I am beginning to think I'm running out of options. I know most of you probably think I'm crazy for trying to avoid drugs that make me gain weight because mental health is much more important than my dress size... but I also know (from having gone down that path) that my mental health is only worsened as my weight increases. And I could try ECT... I could deal with the side effects, and it doesn't sound like an awful procedure, but I don't know if I could continue to keep it up for the rest of my life, and I know that it's not just a one shot deal and the depression is gone. I'm a mess for worrying about what will happen if this combination doesn't work when I HAVEN'T EVEN TRIED THE COMBINATION. (I worry an insane amount when I'm depressed... mostly about illogical things, like now.) I feel like I'm unfixable, which I know was triggered from my experience on Pristiq. I mean, how do you treat somebody with unipolar depression when those treatments make her have symptoms of bipolar disorder? Sure, you could give her medicines for bipolar disorder, but most of those seem to treat mania, which she doesn't even have! I guess what I'm looking for is for somebody to tell me I have options. I want somebody to help me figure out which is more important right now -- fast-acting or long-term. I want somebody to tell me that this isn't the last combination I can try. That there are other medications out there that can help me. That I'm not unfixable. Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.